Louisiana, 2014

Tornado in Louisiana, September 6, 2014

September 6, 2014 · NWS LCH · 2 events in 1 county or zone

Multiple funnel clouds and a waterspout were reported in Southwest Louisiana during the afternoon of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Multiple funnel clouds and a waterspout were reported in Southwest Louisiana during the afternoon of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 6, 11:34 AM CST, 51 minutes earlier.

Area forecast discussion, Sep 6, 11:34 AM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1234 PM CDT SAT SEP 6 2014

.DISCUSSION...
FOR THE 06/18Z TAF ISSUANCE.

&&

.AVIATION...
ONCE AGAIN A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS
THE FORECAST AREA. AND WITH THAT...DAYTIME HEATING WILL CONTINUE
TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON. THE STORM MOTION WILL BE VERY SLOWLY TO THE SOUTH AT
LESS THAN 5 MPH. WIND GUSTS TO 25 KNOTS...OCCASIONAL LIGHTNING AND
MVFR/IFR VISIBILITIES DUE TO HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STORMS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH DURING
THE EVENING HOURS...WITH MAINLY STABLE AND VFR CONDITIONS AFTER 07/00Z.

RUA

&&

.PREV DISCUSSION... /ISSUED 1030 AM CDT SAT SEP 6 2014/

DISCUSSION...
AREA RADAR SHOWS SCT SHRA/ISO TSRA OVER THE COASTAL WATERS AND
ACROSS THE SE TX/S LA COASTAL COUNTIES/PARISHES ALONG AND SOUTH OF
I-10. MADE MINOR POP PLACEMENT ADJUSTMENTS THIS MORNING TO ACCOUNT
FOR CURRENT TRENDS. WITH PLENTIFUL MOISTURE AVAILABLE (12Z LCH
SOUNDING PW OF 2.20")...CONTINUE TO EXPECT QUITE A HEALTHY COVERAGE
OF SHRA/TSRA OVER MOST OF THE AREA THIS AFTERNOON. INHERITED POPS OF
50-60% ACROSS INLAND AREAS LOOKS GOOD. WITH THE SLOW MOVEMENT EXPECTED
OF THESE SHRA/TSRA...ADDED HEAVY RAINFALL POTENTIAL TO THE FORECAST
FOR THIS AFTERNOON AND EARLY EVENING. LIKE YESTERDAY...COVERAGE
EXPECTED TO DIMINISH BY SUNSET.

DML

PREV DISCUSSION... /ISSUED 550 AM CDT SAT SEP 6 2014/

DISCUSSION...
FAIR AMOUNT OF CONVECTION OVER THE GULF WATERS OVERNIGHT AND EARLY
THIS MORNING...WITH ISOLATED SHOWERS RESULTING IN OVER AN INCH OF
RAIN HERE AT THE AIRPORT IN A SHORT PERIOD OF TIME A FEW HOURS
AGO. INLAND ACTIVITY REMAINS ISOLATED FOR NOW...BUT THAT IS
EXPECTED TO CHANGE LATER TODAY AS THE COMBINATION OF RICH
MOISTURE...DIURNAL INSTABILITY...THE SEA BREEZE...AND A SLOW
MOVING WEAK UPPER TROF CREATE CONDITIONS SUPPORTIVE OF SCATTERED
TO PERHAPS NUMEROUS SHOWERS AND THUNDERSTORMS. SLOW/ERRATIC STORM
MOTION COUPLED WITH PWATS GREATER THAN 2 INCHES WILL LEAD TO A
RISK OF LOCALLY HEAVY RAINFALL...THOUGH WIDESPREAD HEAVY RAINFALL
IS NOT EXPECTED.

ACTIVITY IS EXPECTED TO DIMINISH OR AT LEAST DECREASE IN COVERAGE
AFTER DARK...BUT LEFT SMALL RAIN CHANCES IN TONIGHT WITH A WEAK
FRONTAL BOUNDARY FCST TO ENTER NW ZONES PRIOR TO SUNRISE
SUNDAY...WHICH SHOULD ALSO BE AN ACTIVE CONVECTIVE DAY DESPITE THE
WEAK UPPER LOW CONTINUING TO GRADUALLY DRIFT AWAY TO THE SW.

NO BIG CHANGES MADE TO THE REMAINDER OF THE FCST...WITH RAIN
CHANCES EXPECTED TO DECREASE FOR THE EARLY TO MIDDLE PART OF THE
WORK WEEK...INCREASING AGAIN TOWARD THE END OF THE WEEK AS ANOTHER
FRONT APPROACHES. GUIDANCE CONSENSUS HAS THIS BOUNDARY REACHING
THE COAST BY SATURDAY MORNING...WITH SLIGHTLY DRIER AND COOLER AIR
OFFERING A BIT OF TEMPERATURE/HUMIDITY RELIEF.

13

MARINE...
LIGHT SOUTH TO SOUTHEASTERLY WINDS WILL GRADUALLY BECOME MORE
VARIABLE TODAY AS HIGH PRESSURE BREAKS DOWN IN RESPONSE TO A WEAK COLD
FRONT MOVING SOUTH ACROSS LOUISIANA AND EAST TEXAS. THE
COMBINATION OF A DISTURBANCE ALOFT AND THE FRONTAL BOUNDARY WILL
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE COASTAL
WATERS. AN ONSHORE FLOW WILL RESUME DURING THE UPCOMING WEEK AS
HIGH PRESSURE BECOMES RE-ESTABLISHED OVER THE EASTERN GULF.

13

AVIATION...A FEW SHOWERS AND PATCHY MVFR VIS IS CURRENTLY
OCCURRING ACROSS THE AREA, HOWEVER THE THIN BR WILL DISSIPATE AFTER
SUNRISE. SCATTERED TO NUMEROUS STORMS ARE EXPECTED TODAY WITH MVFR
OR LOWER VIS AND CEILING POSSIBLE IN AND NEAR ANY STORM. RAIN
CHANCES WILL GRADUALLY LESSEN DURING THE LATER AFTERNOON INTO THE
EVENING. WINDS WILL BE LIGHT TODAY AND VRB FOR A GOOD PORTION,
HOWEVER OVERALL WIND DIRECTION WILL GENERALLY BE SOUTH TO SW.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  88  75  88  75  89 /  60  40  50  20  30
KBPT  90  75  90  75  91 /  60  40  50  20  30
KAEX  89  72  87  70  90 /  60  40  40  20  20
KLFT  88  74  88  74  89 /  60  40  50  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 6, 4:54 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
554 AM CDT SAT SEP 6 2014

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-071100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
554 AM CDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TODAY. NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY RAINFALL
IS POSSIBLE...ALONG WITH GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AGAIN ON SUNDAY. NO SEVERE WEATHER IS EXPECTED...BUT LOCALLY HEAVY
RAINFALL IS POSSIBLE...ALONG WITH GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING.

RAIN CHANCES WILL DIMINISH MONDAY THROUGH WEDNESDAY...WITH MAINLY
ISOLATED TO WIDELY SCATTERED DAYTIME SHOWERS AND STORMS EXPECTED.
RAIN CHANCES WILL INCREASE AGAIN ON THURSDAY AS A STRONGER COLD
FRONT MOVES INTO THE AREA. AT THIS TIME...NO SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

13

The radar

The Lake Charles radar (KLCH), 54 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Cameron

When
September 6, 12:25 PM CST to 12:26 PM CST
Where
Cameron County, 8.38 mi NNE of Grand Lake Lake
Reported by
Public
Coordinates
29.976, -92.681

Pictures were sent in through Facebook of multiple funnel clouds south of Lake Arthur near Klondike.

Tornado, Cameron

When
September 6, 12:39 PM CST to 12:45 PM CST
Where
Cameron County, 4.87 mi N of Grand Lake Lake
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
29.940, -92.760

A waterspout briefly formed over the northern sections of Grand Lake. Pictures were sent in via Facebook.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyThe tornado archive for Louisiana, 2014Warnings in Louisiana, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539698, 539703.